As promised, my successful tapering off Effexor (Venlafaxine)

Posted by sheffieldsmith @sheffieldsmith, May 31, 2020

Below you will find the tapering plan that I used to successfully wean myself off Effexor (Venlafaxine). Feel free to share this with your doctor If you would like. I researched and came up with this plan, which was approved by my doctor, although she thought I could probably have weaned myself off sooner. But the reality is that we all have differing tolerance levels for tapering and weaning off this powerful drug from our bodies. Some people can taper faster, but usually not those who have been on this drug for years (like myself, since October 2002). I tapered off EffexorXR 150mg capsules about 5 years ago down to 75mg, and was on that maintenance dosage for a couple of years until I started weaning off the 75mg a year ago in April 2019. As of October, 2029, I’ve been withdrawal symptom free, but I still have occasional periods of anxiety when triggered. But I realize these waves of anxiety will soon pass, and I cope by deep breathing, taking a walk, having a cup of chamomile tea, etc. Cutting my exposure to watching upsetting news has really helped a lot as well. These days I seek things that bring joy and peace in such a turbulent world. Wishing you all a successful weaning off this powerful drug.

Weaning off Venlafaxine XR 75mg (Effexor-(extended release)capsules:
Weaning plan off plan that worked for BSS:
1. Inform your doctor you are tapering down from 75 mg Venlafaxine and ask them to prescribe 37.50 tabs to help with tapering doses (1/2 dosage down from 75 mg Venlafaxine capsules). The tabs are easier to cut into halves and quarter dosages than counting out beads from the capsules.
2. Begin your taper only after you are on a non-withdrawal symptomatic dosage level. If you were having w/d symptoms at 75 mg, you’ll need to go back to the level at which you were symptomless and stay there for 2-3 weeks before deceasing to a slow taper. NOTE: after successfully tapering from 150mg Venlafaxine down to 75mg for a month, I was unable to tolerate a drop cold turkey from a daily dosage of 75mg down to 37.50mg (50%) without having bothersome withdrawal symptoms of dizziness, brain fog, brain zaps, and nausea. So after researching various tapering plans, I came up with a slower tapering schedule my body could tolerate to finish the tapering from 75mg to 37.50mg, and then on to complete the tapering. Your body may even need slower tapering, so adjust according.
3. Week 1-2: Take 75mg caps MWFSu; take 37.50mg tab on alternate days Tu,Th, Sa. At the end of week 2, if you only have relatively mild to no withdrawal symptoms, proceed to week 3. IMPORTANT: If you have intolerable symptoms, adjust to a slower tapering schedule by adding an additional 1/2 tab on the alternate days (or take a total of one and a half 37.50 tabs on alternate days). You’ll then have to tweak the rest of your tapering schedule. If all goes well, proceed with week 3.
4. Week 3-4: Cut a few 37.50 tabs in half with a pill cutter or exacto knife blade to create quarter pieces. Take 37.50mg tab on MWFSu and take 3/4 tab on alternate days Tu, Th, Sa.
5. Week 5-6: Take 3/4 of a tab MWFSu, and take 1/2 tab on alternate days Tu, Th, Sa. If only mild symptoms, proceed to week 5.
6. Week 7-8: Take 1/2 tab on MWFSu; and take 1/4 tab on alternate days Tu, Th, Sa. If no symptoms, continue to week 7.
7. Week 9-10: Take 1/4 tab on MWFSu; and take 1/8 tab (cut 1/4 tabs in half) on alternate days Tu, Th, Sa. *Notice the quartering of doses into crumbs now…very important to keep small dosage tapering to remain withdrawal symptom free.
8. Week 11-12: Take 1/8 tab crumb on MWFSu; take none on alternate days Tu, Th, Sa. *If skipping alternate days produces symptoms, stay on 1/8 tab crumbs for a couple of weeks before alternating skip days for a couple of weeks.
You’ll find that this schedule may have to be tweaked for you by extending the time you stay on a taper…possibly up to 3-4 weeks before beginning a new tapering down. It all depends on how you tolerate the first two weeks.

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@colleenyoung

Hi @intendtorecover, first of all, I really like your username IntendToRecover. It spells determination.

It sounds like you may be suffering from antidepressant discontinuation syndrome. It is something many people tapering off Effexor has experienced, especially if they taper too quickly or have been taking the drug for a very long time. Sometimes, even if you are slow and deliberate when weaning off an antidepressant, you still may experience symptoms of discontinuation syndrome.

Many of the symptoms you are experiencing are common, as this article explains:
– How Long Does Withdrawal From Effexor (Venlafaxine) Last? https://www.verywellmind.com/brain-shivers-as-effexor-withdrawal-symptom-1065516

I'm tagging fellow members like @sheffieldsmith @marsha2 @mlh13here @texasduchess who have successfully tapered off Effexor who can share their experiences.

If you continue to suffer, your doctor can talk to you about prescribing a bridge medication like fluoxetine, which has been found to help ease discontinuation symptoms.

Have you talked to your prescribing doctor about your discontinuation symptoms?

Jump to this post

Thank you so much. I am under medical care for my symptoms. My primary care doctor recently referred me to a pyschiatrist. I'm trying a number of things including vagus nerve techniques, meditation and diet.
The good thing is, I now know what anxiety and depression feels like and I can empathize with others who suffer from this horrible ailment.

REPLY

Very well written. Thank you.

REPLY
@marsha2

I was taking effexor for years and had no side effects. It helped me manage my depression. I was weaned off by my psychiatrist when my major depression returned. It took a long time to get off of it.

Jump to this post

Hi Marsha2,

Did you mean "then" instead of "when"?

REPLY
@mlh13here

I just finished my slow tapering off of Effexor. Now I feel so over emotional and so oversensitive.
I just feel like crying all the time. Also, now I have increase in food cravings too. Not good when trying to lose weight.

Jump to this post

What were taking Effexor to treat? How much for how long? M/F?

REPLY
@dianecostella

I was on it for a year before tapering off it. I was pretty sick physically. I was vomiting and had terrible body aches. My brain had no filter. I was say things to people that I would never normally say. It was a scary experience. I don’t like that class of drugs and Cymbalta is in the same class of drugs. I take Zoloft now and I feel fine and I am happy I made the switch. It may not be so bad for you as you aren’t on a high dose I don’t think, I forget what my dosage was but it was pretty high. Do your research the other person who said they were counting beads is something a lot of people do when having a tough time weaning off.

Jump to this post

Can I ask how long the body aches lasted? I'm off it all for 4-5 weeks now and can barely move. Everything hurts. Back, legs, feet…will it ever end?
Thank you

REPLY
@ekmclean

Can I ask how long the body aches lasted? I'm off it all for 4-5 weeks now and can barely move. Everything hurts. Back, legs, feet…will it ever end?
Thank you

Jump to this post

I very, very gradually stopped taking effexor but after finding out that it had masked my physical pain which I was now experiencing again, I decided to go back on, however, only to 37.5 instead of 75 mg which I'd been on for years. Am doing very well, hardly notice any difference in my anxiety, and the pain is gone. I'm female and 72 years. Hope you find comfort.

REPLY

I'm so glad you are doing better. I'm 51. I just want to be off it. I never had pain before being on it. But now off it there is tons.
The only thing I'm concluding is that long term use was numbing nerves that have come back to life and adjusting.
Be well. 🙂

REPLY

I am 73 yo female and have been on Effexor for 22 years at 150 mgs. It is causing anxiety during winter months. I have surges and it is connected to my GI track. It makes mr ainsey I am going to start a long titrate like Sheffield Smith. Will take time to get to 75 mgs -. I went on the stuff in 2000 because of mild anxiety and it had an off label use for reducing hot flashes. I was a breast cancer patient show they would not give me any estrogen. During the inter months this stuff literally sets my "ass on fire". I think it should be taken off the market. Please share any experience strength and hope you can.

REPLY
@effexcausinganxiety

I am 73 yo female and have been on Effexor for 22 years at 150 mgs. It is causing anxiety during winter months. I have surges and it is connected to my GI track. It makes mr ainsey I am going to start a long titrate like Sheffield Smith. Will take time to get to 75 mgs -. I went on the stuff in 2000 because of mild anxiety and it had an off label use for reducing hot flashes. I was a breast cancer patient show they would not give me any estrogen. During the inter months this stuff literally sets my "ass on fire". I think it should be taken off the market. Please share any experience strength and hope you can.

Jump to this post

Hi @effexcausinganxiety, welcome. I'd like to tag @texasduchess who also is a breast cancer survivor and successfully tapered off Effexor.

It will take time to get to 75 mg. You are wise to take the taper very slowly, as members here will advise. Do you have the help of a knowledgeable doctor to guide you through the taper?

REPLY

Hi, can I ask how you tapered from 150mg to 75 mg? Did you just start with the 75mg pill? Or did you do it gradually?

REPLY
Please sign in or register to post a reply.